A WebMD Community member says that three weeks after knee surgery, he is still taking narcotic pain medication on a regular basis for unbearable pain. He says he thought his pain would be better by now and he would be off the strong medicine. He asks other members if they've had similar experiences.
Just as the tread on your tires wears away over time, the cartilage that cushions your joints can wear away, too. It's a condition known as osteoarthritis. And without enough cushioning, the bones of a joint will hurt when they rub against each other.
Frayed cartilage can't heal or grow back. "There's no way to reverse the arthritis once it has started," says Michaela M. Schneiderbauer, MD, an orthopedic surgeon at the University of Miami Miller School of Medicine. But there are ways to reduce the...
Many members weighed in with their post-surgery stories. Some said that they were on narcotic medication for several months after surgery but gradually were able to stop taking it. The important thing, they pointed out, was to keep exercising and doing physical therapy, even if it was uncomfortable. Some people who had exercised often and were in good shape before surgery seemed to have quick recoveries.
Many people said that it seemed like their pain was worse at night, but they encouraged the member to be optimistic. It will get better, they said. It just takes time.
Talk to your doctor about your post-surgery pain. If your pain is really strong, you may need different medicine or a visit to your doctor.